North Dakota, 2006Lightning Strike in North Dakota, August 20, 2006
August 20, 2006 · NWS BIS · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $3,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 20, 2:15 AM CST, 10 hours 30 minutes earlier.
Area forecast discussion, Aug 20, 2:15 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT SUN AUG 20 2006
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL BE CONVECTIVE
CHANCES THIS AFTERNOON AND TONIGHT...THEN AGAIN TUESDAY NIGHT.
CURRENTLY...SURFACE HIGH PRESSURE DRIFTING TO THE SOUTHEAST OUT OF
THE CWA UNDER MOSTLY CLEAR SKIES. A DEVELOPING SURFACE TROUGH OVER
SOUTH CENTRAL CANADA IS PUSHING SOUTHEAST AS WELL TOWARDS THE REGION
IN RESPONSE TO AN UPPER LEVEL SHORT WAVE SLIDING OVER CENTRAL
CANADA.
THE SURFACE TROUGH WILL CONTINUE ITS SOUTHEASTWARD TRACK
TODAY...MOVING THROUGH THE FORECAST AREA DURING THE AFTERNOON AND
TONIGHT. WILL SEE A CHANCE OF THUNDERSTORMS IN THE VICINITY OF THE
TROUGH WITH SURFACE FORCING AND ATMOSPHERIC INSTABILITY IN PLACE.
MUCAPE VALUES OF 1500-2500 J/KG WILL MAINLY BE ACROSS THE SOUTH
CENTRAL AND SOUTHEAST TODAY/TONIGHT WHERE THE BEST MOISTURE
ADVECTION WILL BE...AND HENCE THE BETTER CHANCES OF THUNDERSTORMS.
WILL KEEP IN SLIGHT CHANCE POPS THOUGH FOR ALL ZONES FOR THE
AFTERNOON WITH THE TROUGH PASSAGE...THEN CONFINE POPS TO THE SOUTH
CENTRAL AND SOUTHEAST AFTER 0Z AROUND SURFACE FORCING AND THE BEST
INSTABILITY. BIGGEST LIMITING FACTOR FOR STORMS WEST AND CENTRAL
WILL BE LACK OF SURFACE MOISTURE. ATTM MODELS ARE PUTTING THE WETTER
DEW POINTS SOUTHEAST...SO HAVE INCREASED POPS TO CHANCE DURING THE
EVENING HERE. ELSEWHERE...ELEVATED AFTERNOON STORMS ARE POSSIBLE
GIVEN STEEP MID LEVEL LAPSE RATES WITH GUSTY WINDS AND DRY LIGHTNING
THE PRIMARY THREATS. THE HAIL THREAT WILL INCREASE FOR ANY EVENING
STORMS THAT MAY DEVELOP...AGAIN MORE TOWARDS THE SOUTH AND EAST.
TEMPERATURES TODAY WILL BE NEAR TO ABOVE SEASONAL.
HIGH PRESSURE FILTERS IN BEHIND THE TROUGH TONIGHT INTO MONDAY...BUT
SOME UNSTABLE AIR REMAINS OVER THE FAR SOUTH DURING MONDAY
AFTERNOON. WILL KEEP IN SLIGHT CHANCE POPS DOWN THERE...THEN
REMOVE PRECIP CHANCES AFTER 0Z MONDAY NIGHT WITH STABLE AIR MOVING
OVER ALL ZONES. TEMPERATURES ON MONDAY WILL DROP FROM TODAY...TO A
LITTLE CLOSER TO SEASONAL NORMS WITH COOLER 850H TEMPS ALOFT.
FOR TUESDAY...A MORE DYNAMIC SURFACE TROUGH DEVELOPS WEST OF THE
STATE...CREATING BREEZY SOUTHEASTERLY WINDS AND INCREASED
INSTABILITY. GOOD WAA IN PLACE WITH DAYTIME TEMPERATURES RISING TO
WELL ABOVE NORMAL WITH 90S LOOKING PROBABLE WEST AND SOUTH CENTRAL.
ADDED SLIGHT CHANCE THUNDER FOR TUESDAY NIGHT WEST AND CENTRAL.
LOOKING LIKE THE SAME OLD SCENARIO OF CONVECTION FIRING OFF IN
MONTANA AND PUSHING EAST DURING THE EVENING AND OVERNIGHT HOURS.
WILL ALSO LEAVE IN POPS EAST AS SEVERAL MODELS CONSISTENT IN PUTTING
A VORT MAX THROUGH THE AREA.
.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...
WEDNESDAY CONTINUES TO LOOK LIKE THE BEST CHANCE FOR STORMS IN THE
LONG TERM...AND NOW WE CAN ADD FRIDAY TO THE BETTER CHANCE CATEGORY.
STRONG WARM ADVECTION AHEAD OF WEDNESDAY SYSTEM WITH SOUTH SURFACE
FLOW WILL PUSH DEWPOINTS ABOVE 60 CENTRAL AND EAST AND THAT WILL
DESTABILIZE THE ATMOSPHERE WITH LIFTED INDICES FORECAST LOWER THAN
-4 AND CAPES BETTER THAN 1500 J/KG.
AGREED WITH EAST / SOUTHEAST NEIGHBORS ON THURSDAY BEING A BREAK
BETWEEN SYSTEMS AND CUT POPS ADJACENT TO THEM.
LATEST MODEL RUN IS MORE DEFINITIVE WITH SHARPENING THE BROAD MID
LEVEL TROUGH IN THE WEST AND BRINGING IT THROUGH NORTH DAKOTA ON
FRIDAY FOLLOWED BY RIDGING FOR THE WEEKEND. HAVE INTRODUCED POPS FOR
FRIDAY.
TEMPERATURES THROUGH THE PERIOD...STRONG THERMAL RIDGING WEDNESDAY
WILL BE ENOUGH TO BOOST TEMPERATURES ABOVE 90 MOST AREAS FOLLOWED BY
AN END OF THE WEEK 75-85 RANGE. ABOVE SEASONAL AVERAGE SHOULD RETURN
FOR THE WEEKEND.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
NH/JPM
Hazardous weather outlook, Aug 20, 3:49 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SUN AUG 20 2006
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SUN AUG 20 2006 /349 AM MDT SUN AUG 20 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS
AFTERNOON...THEN MORE SOUTH CENTRAL AND SOUTHEAST TONIGHT. SOME OF
THE STORMS THAT DEVELOP MAY REACH SEVERE THRESHOLDS WITH GUSTY
WINDS...ISOLATED DRY LIGHTNING...AND HAIL BEING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
NIGHT. SOME THUNDERSTORMS WILL MOST LIKELY BE SEVERE DURING THIS
TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NH
In the hours before
Local storm report, Aug 20, 12:41 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
141 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 9 NE KNOX 48.45N 99.56W
08/20/2006 E0.50 INCH PIERCE ND TRAINED SPOTTER
HAIL 1/4 TO 1/2 INCH. HEAVY RAIN AND GUSTY WIND TO 40 MPH
&&
LLPLightning, Stutsman
- When
- August 20, 12:45 PM CST to 2:30 PM CST
- Where
- Stutsman County, 7 mi E of Streeter
- Crop damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Lightning started a fire that spread to and destroyed 28 round straw bales.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 20 to 21, 20061 death · $125,000 · 11 events
- Lightning Strike in Arizona, August 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, August 20, 20061 death · 1 event
- Damaging Wind in South Carolina, August 20, 20061 death · 50 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20, 20061 injured · $110,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2006$96,000 · 50 kt wind · 9 events
- Flood and Damaging Winds in Massachusetts, August 20, 2006$75,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, August 20, 20061.75 in hail · 21 events
- Damaging Wind in North Dakota, August 20, 2006$25,000 · 74 kt wind · 1 event
- Damaging Winds in Kentucky, August 20, 200652 kt wind · 11 events
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528721.